MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number AU00T0
Medical Device Problem Codes Break (1069); Device Difficult to Setup or Prepare (1487); Inaccurate Delivery (2339); Difficult to Advance (2920)
Health Effect - Clinical Codes Corneal Edema (1791); Insufficient Information (4580)
Date of Event 05/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A healthcare professional reported that during an intraocular lens (iol) implantation procedure, due to a defect in the injector, the iol's haptic was amputated and it remained broken inside the injector.Subsequently, it was removed during initial procedure and completed with new iol.No information related to patient harm was reported.Additional information was requested and received stating that the patient is a doctor, he was recovering, but he had a large corneal edema and there was a need for reintervention.Due to the complications, his daily activities got impaired.Additional information was received from the patient stating that during surgery the haptic of the lens broke off and got stuck in the syringe, so it had to be removed and a new lens fitted, which caused a much larger than normal injury to the cornea/ corneal edema.This led to the need for a new procedure in the operating room on (b)(6) 2024.Approximately after 3 weeks, stitches were removed.He additionally reported that after 15 days' time, he will be back for further tests to see if he had any residual damage.Additional information was received stated that the iol was implanted and explanted.Reintervention was necessary for aspiration of residual cortex and repositioning of the lens.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Correction information was added in d.4.And h.6.(fda product codes a140504 and a2201 sent in initial report were incorrectly sent).The sample was not returned.Photos were available.One photo shows the product information end of the carton.The second photo shown a close view of the loading area of the device.The image was slightly blurry.It cannot be determined if the plunger was oriented correctly.It cannot be determined from the photo if viscoelastic was present in the device.The blue plunger was shown advanced beyond the nozzle entry area; however, it cannot be determined how far the plunger was advanced because the photo view stops at the nozzle entry area.There appeared to be a plunger override in the loading area.The photo showed what appeared to be the optic edge to the left side of the plunger.A broken haptic was observed positioned on top of the plunger in the loading area.The torn area was directly underneath the insert hole for the lens stop.The lens stop was removed in this photo.Product history records were reviewed and the documentation indicated the product met release criteria.Viscoelastic information was not provided.It is unknown if a qualified viscoelastic was used.Based on our observation of the attached photos, the haptic was broken on top of the plunger inside the lens loading area.The presence of clinical solution on the lens cannot be determined.It is difficult to make a determination of handling / damage without evaluation of the physical sample.A final root cause cannot be determined based on available information.The broken haptic was on top of the plunger.The trailing haptic position may indicate it was not in a proper position for advancement per the provided diagrams in the ifu.The ifu instructs: after the lens has been advanced to the fill-to line, the lens should be visually inspected to determine the position of the haptics.The plunger should be in contact with the trailing optic edge.No part of the lens should exit the nozzle prior to insertion through the incision.Once the lens is in position at the fill-to line, it should be implanted within 3 minutes.Proceeding with implantation of a misfolded haptic or a lens that appears to be out of position can result in a broken haptic or other negative outcome, since the haptic may be trapped and stretched, and/or pinched and sheared by the moving plunger.It is unknown if a qualified viscoelastic was used.The ifu instructs: during device preparation and implantation of the iol with the preloaded delivery system, an company qualified ophthalmic viscoelastic device (ovd) should be used.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.Broken haptics may occur: 1) due to the use of a non-qualified viscoelastic.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.2) if the operating room temperature is too high ( 23c / 73 f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.In addition, haptic strength (modulus) decreases as the temperature increases and is more likely to break under stress.3) if the device is overfilled with ovd as this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding.4) if a straight trailing haptic occurs and it was not properly detected to be out of position.5) if the plunger is not fully advanced, or if the plunger is allowed to retract, the trailing haptic may not release properly from the device.Any of the above listed causes alone, or in combination, may create the reported event information in the file indicated that the remainder of the 20.5 diopter lens was implanted and removed.The replacement lens information was not provided.File will be reopened if new information or the sample is received.The manufacturer internal reference number is:(b)(4).

Brand Name
ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19690938
Report Number1119421-2024-01282
Device Sequence Number15233279
Product Code KYB
UDI-Device Identifier00380652394772
UDI-Public(01)00380652394772(17)251031(11)221102(10)15525177(21)15525177058
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model NumberAU00T0
Device Lot Number15525177
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/10/2024
Supplement Date Received by Manufacturer09/08/2024
Initial Report FDA Received Date07/08/2024
Supplement Report FDA Received Date10/04/2024
Date Device Manufactured11/02/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VISCOAT.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale